Massachusetts, 2021

Wildfire in Massachusetts, May 14 to 18, 2021

May 14 to 18, 2021 · NWS ALY · 1 event in 1 county or zone

A wildfire started on East Mountain in the Clarksburg State Forest during the evening of Friday, May 14th. The fire burned 947 acres before it was contained on Tuesday, May 18th, making it the largest wildfire in Massachusetts since 1999.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A wildfire started on East Mountain in the Clarksburg State Forest during the evening of Friday, May 14th. The fire burned 947 acres before it was contained on Tuesday, May 18th, making it the largest wildfire in Massachusetts since 1999. Around 120 professional and volunteer firefighters responded to the incident. One firefighter was hospitalized with undisclosed injuries. The fire resulted in the closure of several hiking trails in the area, including the Appalachian Trail. No structures were impacted as the fire remained in the unpopulated state forest.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at May 14, 3:04 PM EST, 1 hour 56 minutes earlier.

Area forecast discussion, May 14, 3:04 PM EST, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
404 PM EDT Fri May 14 2021

.SYNOPSIS...
Seasonably warm weather is expected through Sunday. There will
isolated showers through sunset and again on Saturday with a
better chance for showers and even a few thunderstorms on
Sunday and Monday. Warm weather will continue into early next
week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Isolated showers mainly in areas of terrain could drift into
valleys later with a sprinkle or two through about sunset.

Any clouds and showers will dissipate this evening due to the loss
of daytime heating and set up another night of mostly clear, dry
weather with light winds. This will result in ideal radiational
cooling conditions. Lows in the upper 30s to lower 40s with some
mid 30s higher terrain.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Good consensus from sources of guidance/ensembles for weak upper
energy currently in the northern plains and approaching the
western Great Lakes drifts toward our region Saturday and
east to southeast through our region Sunday and Monday. Moisture
is limited associated with the upper energy but marginal
instability and some weak low level forcing and convergence
along a diffuse dew point boundary will support isolated to
scattered showers Saturday, and slight better coverage Sunday
and Monday with isolated thunderstorms.

So, the mostly sunny sky Saturday morning will fill with
convective clouds later in the morning and isolated to scattered
showers should form similar to this afternoon. Cannot rule out a
very isolated rumble of thunder. Boundary layer temperatures do
not change much but low level dew points inch upward little by
little through Sunday and Monday. Midlevel lapse rates very
slowly and gradually steepen, especially Sunday and Monday, when
again, there are better chances for an isolated to scattered
thunderstorm.

Low level winds will be weak but sources of guidance/ensembles
show some low level convergence along surface troughs that
develop in the areas that can have the most daytime heating and
in upslope areas of terrain where isolated to scattered showers
and thunderstorms will then track east and southeast through
the rest of the afternoon.

So, the weak low level convergence, some degree of instability
and broad, diffuse upper dynamics will result in considerable
morning sun each day, considerable clouds with isolated to
scattered showers and isolated thunderstorms each afternoon,
then diurnal cooling in the evening and night will provide some
clearing and radiational cooling at night.

Highs Saturday through Monday quite uniform with very little
change in temperatures if any, around 70 to mid 70s with cooler
in higher terrain.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Still in northwest flow Tuesday so can't rule out isolated
convection again on Tuesday afternoon. Guidance is in agreement with
ridging developing and strengthening across the eastern CONUS
at the surface and aloft mid week. Anticipating fair weather
Wednesday however guidance indicates weak short waves riding
over the top of the upper ridge as a result have slight chance
pops in for both Thursday and Friday.

Above normal temperatures are expected especially Wednesday and
Thursday with mainly highs in the 70s with some lower 80s up the
Hudson River Valley. The nights will be milder with lows mainly from
the mid 40s to mid 50s.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions are expected through the period. Scattered
showers have developed over the Adirondacks and upper Hudson
Valley this afternoon. These showers will tend to dissipate as
they move down in the Capital District and mid- Hudson Valley
later today. The best chance for a shower will be at GFL with
the smallest chance at POU. We have covered these with a VCSH at
GFL/ALB/PSF. Skies will become clear toward evening with clear
skies continuing overnight. Scattered clouds will develop once
again during the afternoon on Saturday.

Winds will be west-southwest at 10 kts or less this afternoon,
light and variable tonight, then west-southwest at 10 kts or
less again Saturday afternoon.

Outlook...

Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Scattered SHRA...TSRA.
Sunday Night: No Operational Impact. NO SIG WX.
Monday: Moderate Operational Impact. Scattered SHRA...TSRA.
Monday Night: Low Operational Impact. NO SIG WX.
Tuesday: Low Operational Impact. Slight Chance of SHRA.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.

&&

.FIRE WEATHER...
Seasonably warm weather is expected through Sunday. There will
isolated showers through sunset and again on Saturday with a
better chance for showers and even a few thunderstorms on
Sunday and Monday. Warm weather will continue into early next
week.

RH values will rebound to 70 to 90 percent tonight, drop to 25
to 35 percent Saturday afternoon and 75 to 95 percent Saturday
night. RH values drop to 40 to 50 percent Sunday afternoon.

Wind will be mainly west to northwest through Saturday at less
than 15 mph with a few higher gusts possible during the
afternoon hours. Winds will go light and variable at night.
Winds should be west to southwest at less than 15 mph Sunday.

&&

.HYDROLOGY...
There will be only an isolated chance for showers through this
evening with a better chance for showers and even a few
thunderstorms on Sunday and Monday. Any showers will produce
small precipitation amounts and will have no affect on rivers.

For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...NAS
NEAR TERM...NAS
SHORT TERM...NAS
LONG TERM...IAA
AVIATION...MSE
FIRE WEATHER...NAS
HYDROLOGY...NAS
Hazardous weather outlook, May 14, 3:01 PM EST, 1 hour 59 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
401 PM EDT Fri May 14 2021

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-151115-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
401 PM EDT Fri May 14 2021

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, east central New York, eastern New York and
southern Vermont.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Berkshire

When
May 14, 5:00 PM EST to May 18, 9:00 AM EST
Where
Northern Berkshire forecast zone
Reported by
Newspaper
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2021Every state in 2021This day in weather historyWarnings in Massachusetts, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961858.